Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 276, NWS Nashville, TN

June 9, 1998Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 9, 1998, 7:47 PM CDT for Bedford County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1998, 7:47 PM CDT (00:47 UTC)
Expired
Jun 9, 1998, 8:35 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bedford County, TN

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:55 PM CDTHail 1.75Shelbyville, TNGolf ball size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3243 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3243 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS1 KBNA 100048 RRA
SVRBNA
TNC003-100135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
747 PM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN MIDDLE TENNESSEE

* UNTIL 835 PM CDT

* AT 7:32 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES WEST OF SHELBYVILLE NEAR THE
  MARSHAL/BEDFORD COUNTY LINE... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE BY 8:05 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE JUN 9 1998

SCT TSRA CRUISING THRU MID TN AND THEY SHOULD CONT THROUGH EARLY EVE.
QUESTION IS WHETHER WE WILL SEE ANY OVERNIGHT.  IT IS A POSSIBILITY
SINCE THERE ARE A COUPLE OF WEAK BOUNDARIES WHICH WILL MOVE THRU AND
THE MSTR IS DEFINITLY PLENTIFUL SO WOULD LIKE A 20 POP.

WED IN THE WARM SECTOR WILL BE WARM AND MUGGY WITH SCT AFTN TSRA.
DYNAMICS ARE WEAK AND WARM FRONT SHOULD BE NORTH SO DONT EXPECT
ANYTHING LIKE THIS AM...EVEN WITH THETA-E RIDGE AND PWS GRTN 1.5.
CURRENT ZNS LOOK GOOD.

WED NIGHT AND THU SHOULD BE UNEVENTFUL AS FRONT STILL IN PLAINS.  AGAIN
EXPECT AFTN/EARLY EVE TSRA.  SHOULD PRETTY MUCH BE A CARBON COPY OF WED.

LIKE FWC TEMPS AS DWPTS ARE WELL INTO THE 60S. THE ONLY EXCEPTION IS
NRN PLATEAU WHERE WARM FRONT STILL HASNT GONE THRU. TEMPS IN ZNS LOOK
GOOD EXCEPT SRN PLATEAU WHERE 60 TO 65 LOOKS TOO LOW.  12

BNA 69/87/69/88 23-3

In the hours before

Local storm report, Jun 9, 5:07 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT TUE JUN 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    CAGLE                     TN   WIND DAMAGE
06/09/98   SEQUATCHIE                     TREES AND POWER LINES DOWN
                                          IN THE CAGLE MOUNTAIN
                                          AREA.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:40 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Jun 9, 9:35 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min
Jun 10, 8:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson46 min
Jun 10, 9:12 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Jun 10, 9:24 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson46 min
Jun 10, 9:55 AM CDTFlash Flood WarningOHXMontgomery, Stewart2 hr
Jun 10, 9:55 AM CDTFlash Flood WarningOHXRobertson, Sumner2 hr
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith46 min
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Jun 10, 10:32 AM CDTFlash Flood WarningOHXDeKalb, Putnam, White3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale, Wilson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXCheatham, Davidson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXJackson3 hr
Jun 10, 10:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson46 min
Jun 10, 10:41 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson34 min
Jun 10, 10:59 AM CDTSevere Thunderstorm WarningOHXPutnam36 min
Jun 10, 11:11 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson49 min
Jun 10, 11:19 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson51 min
Jun 10, 12:04 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee31 min
Jun 10, 12:12 PM CDTSevere Thunderstorm WarningOHXWarren48 min
Jun 10, 12:42 PM CDTFlash Flood WarningOHXBledsoe, Sequatchie, Van Buren, Warren2 hr
Jun 10, 12:42 PM CDTFlash Flood WarningOHXCoffee, Grundy2 hr
Jun 10, 12:48 PM CDTSevere Thunderstorm WarningOHXGrundy52 min
Jun 10, 1:08 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion, Sequatchie62 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jun 10, 2:26 PM CDTSevere Thunderstorm WarningOHXMaury44 min
Jun 10, 2:55 PM CDTSevere Thunderstorm WarningOHXMarshall65 min
Jun 10, 3:23 PM CDTTornado WarningOHXMarshall32 min
Jun 10, 3:32 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 10, 3:49 PM CDTTornado WarningOHXBedford, Lincoln, Moore51 min
Jun 10, 4:12 PM CDTSevere Thunderstorm WarningOHXLewis48 min
Jun 10, 4:21 PM CDTSevere Thunderstorm WarningOHXGiles, Maury49 min
Jun 10, 4:53 PM CDTTornado WarningOHXGiles, Marshall47 min
Jun 10, 5:22 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jun 10, 6:45 PM CDTSevere Thunderstorm WarningOHXSumner50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.